Utah, 2006Heavy Snow and High Wind in Utah, February 15 to 19, 2006
February 15 to 19, 2006 · NWS SLC · 9 events in 9 counties and zones
A fast moving storm brought snow and lots of wind. This system was responsible for over 100 traffic acidents.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving storm brought snow and lots of wind. This system was responsible for over 100 traffic acidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 14, 8:56 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Feb 14, 8:56 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
856 PM MST TUE FEB 14 2006
.SYNOPSIS...A COLD UPPER TROUGH WILL MOVE ACROSS THE AREA WEDNESDAY
AND WEDNESDAY NIGHT...THEN LINGER INTO NEXT WEEK.
&&
.DISCUSSION...EVENING ANALYSIS SHOWS A SHARP BAROCLINIC ZONE AT H7
OVER NORTHERN UTAH AND SOUTHERN IDAHO. SURFACE COLD FRONT HAS MOVED
SOUTH TO CENTRAL UTAH. THIS THE LEADING EDGE OF A MUCH COLDER
AIRMASS WHICH WILL DEVELOP OVER THE GREAT BASIN THE NEXT FEW DAYS.
CLOUD TOPS COOLING AND RADAR ECHOES ARE INCREASING WITHIN THE
BAROCLINIC ZONE. A JET SPEED MAX IS ROUNDING THE BASE OF THE TROUGH
OVER NORTHERN CALIFORNIA. THE EXIT REGION OF THAT SPEED MAX WILL
SPREAD INTO CENTRAL UTAH BY 12Z WED. ASSOCIATED AGEOSTROPHIC
CIRCULATION WILL INTENSIFY THE FRONTAL ZONE OVER NORTHERN UTAH
DURING THE MORNING...WITH WIDESPREAD SNOW RESULTING. POST-FRONTAL
THE AIRMASS AND FLOW ARE SUPPORTIVE OF LAKE ENHANCEMENT FOR THE
WASATCH FRONT WEDNESDAY NIGHT AND THURSDAY MORNING. AT THE SURFACE
LATEST GFS HAS A LOW MOVING FROM KMMM TO K4HV TO KGJT DURING THE
DAY. H7 FLOW AS STRONG AS 50 KNOTS WITH AND JUST SOUTH OF THE LOW.
PLENTY OF SUNSHINE FAR SOUTHERN UTAH WILL HELP THE STRONGER WINDS TO
MIX TO THE SURFACE AND PROVIDE A DIABATIC INPUT TO INTENSIFY THE
FRONT AS IT SWEEPS ACROSS SOUTHERN UTAH DURING THE AFTERNOON AND
EVENING. THUNDERSTORMS ALSO LIKELY WITH THE FRONT ACROSS EASTERN
UTAH WEDNESDAY.
ADJUSTED PRECIP TYPE WORDING EARLIER FOR THE SOUTHWEST ZONES FOR
WEDNESDAY. ALSO ADJUSTED SOME BENCH SNOW WORDING FOR THE WASATCH
FRONT. OTHERWISE...WATCHES AND ADVISORIES IN GOOD SHAPE FOR THE
NIGHT.
&&
.AVIATION...A SURFACE COLD FRONT STALLED OVER NORTHERN UTAH THIS
EVENING WILL MOVE SOUTHWARD AS COLDER AIR ALOFT PUSHES THROUGH THE
SLC AREA TOMORROW MORNING. A PRECIP BAND DEVELOPING OVER THE WEST
DESERT THIS EVENING WILL LOWER CEILINGS AT SLC AS IT MOVES BY JUST
NORTH OF THE TERMINAL. CEILINGS ARE EXPECTED TO DROP TO THE
5500-6000FT RANGE BY 04Z. DUE TO RAIN SHADOWING EFFECTS WITH
SOUTHWESTERLY FLOW ALOFT...ONLY EXPECT A 10% CHANCE OF IFR
CONDITIONS IN SNOW. NORTHERLY WINDS SHOULD PERSIST THROUGH MOST OF
THE OVERNIGHT HOURS AT THE SLC TERMINAL DUE TO PRECIP TO THE NORTH
AND A WEAK NORTHERLY PRESSURE GRADIENT REMAINING OVER THE AREA.
CONDITIONS WILL DETERIORATE AFTER 12Z AS THE FRONT PUSHES ACROSS THE
AREA AND LOW-END MVFR TO IFR VISBYS AND CIGS DEVELOP IN SNOW.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY ZONES 1/2/5/6/7 THROUGH 4AM THU
...WINTER STORM WATCH ZONES 3/4/8/14/15/16/17 WED THROUGH 11 AM THU
...HIGH WIND WATCH ZONES 19/20/21 WEDNESDAY
WY...SNOW ADVISORY ZONE 21 THROUGH 4 AM THU
&&
GIBSON
AVIATION...CHENG
Hazardous weather outlook, Feb 14, 4:23 PM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MST TUE FEB 14 2006
UTZ001-002-005>007-WYZ021-151330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-SOUTHWEST WYOMING-
423 PM MST TUE FEB 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CLOUDS WILL INCREASE ACROSS THE AREA TONIGHT WITH SNOW DEVELOPING
AFTER MIDNIGHT. A SNOW ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
OCCASIONAL SNOW WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT
BEFORE DECREASING THURSDAY MORNING. IN ADDITION TO THE SNOW...
MUCH COLDER AIR WILL ARRIVE OVER THE AREA WEDNESDAY AFTERNOON.
TEMPERATURES WILL THEN BE WELL BELOW NORMAL THROUGH THE WEEKEND
WITH MORE SNOW POSSIBLE.
RESIDENTS SHOULD PREPARE FOR PERIODS OF SNOW AND MUCH COLDER
TEMPERATURES FOR THE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ003-004-008>010-014>017-151330-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WASATCH MOUNTAINS SOUTH OF I-80-WESTERN UINTA MOUNTAINS-
WASATCH PLATEAU/BOOK CLIFFS-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-
423 PM MST TUE FEB 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHERN UTAH.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL SLOWLY MOVE SOUTH TO CENTRAL UTAH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM WILL TRACK ACROSS SOUTHERN UTAH ON WEDNESDAY . MUCH
COLDER AIR WILL MOVE SOUTH ACROSS THE OUTLOOK AREA ALONG WITH SNOW
DEVELOPING. SNOW MAY BE HEAVY AT TIMES BY LATE AFTERNOON IN THE
MOUNTAINS OF UTAH AND ALONG THE I-15 CORRIDOR FROM THE WASATCH
FRONT SOUTH TO CEDAR CITY. THE SNOW WILL SLOWLY DECREASE LATE
WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES WILL THEN BE WELL BELOW
NORMAL THROUGH THE WEEKEND WITH MORE SNOW POSSIBLE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.
RESIDENTS SHOULD PREPARE FOR PERIODS OF SNOW AND MUCH COLDER
TEMPERATURES FOR THE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ019>021-151330-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
423 PM MST TUE FEB 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CLOUD COVER WILL DECREASE THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL APPROACH EXTREME SOUTHERN UTAH LATE WEDNESDAY
AFTERNOON. VERY STRONG SOUTHWEST WINDS WILL DEVELOP BY LATE
WEDNESDAY MORNING ACROSS SOUTHERN UTAH. A HIGH WIND WATCH HAS BEEN
POSTED FOR THE OUTLOOK AREA.
THE COLD FRONT WILL THEN PASS ACROSS SOUTHERN UTAH WEDNESDAY
EVENING WITH MUCH COLDER AIR SPREADING ACROSS THE AREA. THE COLD
AIR WILL THEN BE PRESENT THROUGH THE WEEKEND WITH TEMPERATURES
WELL BELOW NORMAL. ANOTHER STORM IS POSSIBLE OVER THE
WEEKEND...BRINGING MORE WIND...RAIN AND HIGHER ELEVATION SNOW.
RESIDENTS SHOULD PREPARE FOR STRONG WINDS WEDNESDAY AND MUCH
COLDER TEMPERATURES FOR THE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ011>013-018-151330-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
HENRY MOUNTAINS-
423 PM MST TUE FEB 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHERN UTAH.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A DRY COLD FRONT WILL MOVE SOUTH TO CENTRAL UTAH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM WILL MOVE ACROSS UTAH WEDNESDAY AND WEDNESDAY
NIGHT. WINDY CONDITIONS WILL RESULT ALONG WITH AREAS OF SNOW. MUCH
COLDER AIR WILL MOVE INTO THE AREA WEDNESDAY AFTERNOON...THEN
LINGER THROUGH THE WEEKEND. ANOTHER STORM IS POSSIBLE OVER THE
WEEKEND...BRINGING WIND...RAIN AND SNOW TO THE AREA.
RESIDENTS SHOULD PREPARE FOR PERIODS OF WIND...RAIN AND SNOW AND
MUCH COLDER TEMPERATURES FOR THE NEXT WEEK. TRAVELERS HEADED OUT
OF EASTERN UTAH SHOULD PREPARE FOR HEAVY SNOW IN MOUNTAIN AREAS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GIBSON
Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- February 15, 1:50 AM MST to 2:00 PM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Reported by
- TRAINED SPOTTER
Tony Grove, 12" in 12h, Parrich Creek 18" in 24h
Heavy Snow, Nw Cache
- When
- February 15, 1:50 AM MST to 1:50 PM MST
- Where
- Nw Cache forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis
- When
- February 15, 1:50 AM MST to 11:00 PM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Reported by
- TRAINED SPOTTER
Northeast Ogden Bench 14" in 24h
High Wind, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- February 15, 3:00 AM MST to 9:00 AM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- February 15, 9:00 AM MST to February 16, 12:00 AM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch
- When
- February 15, 10:00 AM MST to February 16, 10:00 AM MST
- Where
- P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
- Reported by
- TRAINED SPOTTER
10" at Eden, 14" at Liberty in 12h
Heavy Snow, Millard T X E/Juab T X E
- When
- February 15, 10:00 AM MST to 10:00 PM MST
- Where
- Millard T X E/Juab T X E forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, W Salt Lake T X W/E Toole T X E
- When
- February 15, 3:00 PM MST to February 16, 5:00 AM MST
- Where
- W Salt Lake T X W/E Toole T X E forecast zone
- Reported by
- OFFICIAL NWS OBS.
Heavy Snow, W Utah T X Nw/P X E Juab
- When
- February 15, 8:00 PM MST to February 19, 9:00 AM MST
- Where
- W Utah T X Nw/P X E Juab forecast zone
- Reported by
- TRAINED SPOTTER
5" at Santaquin and 10" at Spanish Fork in 12h
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, February 15, 20062 deaths · 13 injured · 1 event
- Ice Storm and Winter Weather in Iowa, February 15 to 16, 2006$42,000 · 22 events
- Strong Wind in Colorado, February 15, 2006$30,000 · 94 kt wind · 6 events
- Winter Storm in Wyoming, February 15 to 16, 20061 injured · 19 events
- Ice Storm and Winter Weather in Illinois, February 15 to 16, 2006$14,000 · 12 events
- Wildfire in Colorado, February 15, 20062 injured · 1 event
- Winter Storm in Wisconsin, February 15 to 16, 200612 events
- Winter Storm in South Dakota, February 15 to 16, 200610 events
- Winter Storm in Nebraska, February 15 to 16, 200610 events
- Winter Storm in Iowa, February 15 to 16, 20068 events
- Dust Storm in Arizona, February 15, 20067 events
- Winter Storm in Minnesota, February 15 to 16, 20067 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489518, 5492399, 5492400, 5489521, 5489522, 5489523, 5489524, 5489519, 5489520.